Alert archive / Florida / Flash Flood Warnings in 2015
Flash Flood Warning 31, NWS Tallahassee, FL
NWS Tallahassee, FL issued this flash flood warning at Nov 8, 2015, 11:47 AM EST for Franklin County, Florida. It was in force for 118 min. 4 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Nov 8, 2015, 11:47 AM EST (16:47 UTC)
- Expired
- Nov 8, 2015, 1:45 PM EST
- In force
- 118 min
- Issued by
- NWS Tallahassee, FL
- Area
- Storm-based polygon
- Flood severity
- None
County Franklin County, FL
The radar
The Tallahassee radar (KTLH), 95 km from the middle of the area, began a volume at 16:48 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Nov 8, 11:53 AM EST | HEAVY RAIN 3.77 | Apalachicola Airport, FL | 3.77 INCHES IN ONE HOUR ENDING AT 1153 AM EST. 2.88 INCHES OF THAT FELL IN 41 MINUTES. |
| Nov 8, 12:05 PM EST | FLOOD | Apalachicola, FL | WATER WAS REPORTED ON PARTS OF HIGHWAY 98 NEAR 12TH STREET. NO SPECIFIC DEPTH REPORTED...BUT CAUTION SIGNS WERE BEING PLACED NEARBY. |
| Nov 8, 12:05 PM EST | FLASH FLOOD | Apalachicola, FL | SOCIAL MEDIA PICTURE OF WATER SURROUNDING THE BURGER KING IN APALACHICOLA ON SUNDAY. |
| Nov 8, 1:40 PM EST | HEAVY RAIN 7.52 | 1 Wnw Apalachicola, FL | RAINFALL TOTAL SO FAR TODAY. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this flash flood warning; the first came 18 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Tallahassee Rgnl, FL (KTLH), launched 12:00Z, 4.8 hours before the alert went out and 97 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 143 J/kg
- Mixed-layer CIN
- -28 J/kg
- Mixed-layer LCL
- 541 m above ground
- 0-6 km bulk shear
- 31 kt
- 0-1 km storm-relative helicity
- 148 m²/s²
- 0-3 km storm-relative helicity
- 295 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 1.4
The text
As transmitted, in the capitals the NWS used until 2016.
519
WGUS52 KTAE 081647
FFWTAE
FLC037-081845-
/O.NEW.KTAE.FF.W.0031.151108T1647Z-151108T1845Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE TALLAHASSEE FL
1147 AM EST SUN NOV 8 2015
THE NATIONAL WEATHER SERVICE IN TALLAHASSEE HAS ISSUED A
* FLASH FLOOD WARNING FOR...
SOUTHWESTERN FRANKLIN COUNTY IN THE BIG BEND OF FLORIDA...
* UNTIL 145 PM EST
* AT 1146 AM EST...DOPPLER RADAR INDICATED A BAND OF THUNDERSTORMS
PRODUCING HEAVY RAIN ACROSS THE WARNED AREA. THE APALACHICOLA
AIRPORT MEASURED ABOUT 2 INCHES OF RAIN IN A HALF HOUR. FLASH
FLOODING IS EXPECTED TO BEGIN SHORTLY.
* SOME LOCATIONS THAT WILL EXPERIENCE FLOODING INCLUDE...
APALACHICOLA...BAY CITY AND APALACHICOLA AIRPORT.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
TURN AROUND...DONT DROWN WHEN ENCOUNTERING FLOODED ROADS. MOST FLOOD
DEATHS OCCUR IN VEHICLES.
&&
LAT...LON 2972 8506 2975 8504 2980 8503 2983 8497
2980 8493 2979 8494 2978 8492 2976 8494
2975 8497 2974 8497 2975 8499 2973 8497
2973 8498 2972 8498 2971 8503
$$
08-LAMERS1 follow-up statement
671
WGUS72 KTAE 081702
FFSTAE
FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE TALLAHASSEE FL
1202 PM EST SUN NOV 8 2015
FLC037-081845-
/O.CON.KTAE.FF.W.0031.000000T0000Z-151108T1845Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
FRANKLIN FL-
1202 PM EST SUN NOV 8 2015
...THE FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 145 PM EST FOR
SOUTHWESTERN FRANKLIN COUNTY...
AT 1201 PM EST...DOPPLER RADAR AND AUTOMATED RAIN GAUGES INDICATED
THUNDERSTORMS PRODUCING HEAVY RAIN OVER THE WARNED AREA. LAW
ENFORCEMENT REPORTED WATER OVER PART OF THE ROAD AT HIGHWAY 98 AND
12TH STREET...AND ADDITIONAL FLASH FLOODING IS EXPECTED. THE
APALACHICOLA AIRPORT MEASURED 3.77 INCHES OF RAIN IN ONE HOUR WITH
MOST OF THAT FALLING IN ABOUT 40 MINUTES. MORE HEAVY RAIN IS LIKELY
IN THE NEXT HOUR.
SOME LOCATIONS THAT WILL EXPERIENCE FLOODING INCLUDE...
APALACHICOLA...BAY CITY AND APALACHICOLA AIRPORT.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
TURN AROUND...DONT DROWN WHEN ENCOUNTERING FLOODED ROADS. MOST FLOOD
DEATHS OCCUR IN VEHICLES.
&&
LAT...LON 2972 8506 2975 8504 2980 8503 2983 8497
2980 8493 2979 8494 2978 8492 2976 8494
2975 8497 2974 8497 2975 8499 2973 8497
2973 8498 2972 8498 2971 8503
$$
08-LAMERSWhat forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Tallahassee, FL wrote its last area forecast discussion before this flash flood warning went out at Nov 8, 10:24 AM EST, 1 hour 23 minutes earlier.
Area forecast discussion, Nov 8, 10:24 AM EST, 1 hour 23 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TALLAHASSEE FL
1024 AM EST SUN NOV 8 2015
.Near Term [Through Today]...
12Z objective analysis placed a front from near Jacksonville, to
near Perry, to just offshore of Cape San Blas, to near the mouth
of the Mississippi River and then snaking back to the southwest
over the central Gulf. There were several areas of low pressure
along the front, with one becoming better established near the
mouth of the Mississippi River. Surface observations suggest that
in our area the front has drifted north slightly as a warm front
over the past few hours, with the dewpoint at Apalachicola at 15Z
now up to 75 degrees and a slight southerly component to the
onshore winds at several Franklin County mesonet sites. The
position of this slow-moving warm front will be vital as the
heaviest rain should be focused along and just to the north of the
average position of the front. In general, we expect the front to
move very little over the next 24 hours as a surface low develops
along the front and tracks to just offshore of our Panhandle
counties. This would place the best chance for heavy rain in our
Florida zones, along and south of Interstate 10, and from
Tallahassee to the west. Our updated QPF is a blend of guidance
from WPC and a few high-res models that seem to be handling the
distribution and intensity of higher rain rates well so far. This
produces about 3-5 inch average rain totals in the aforementioned
area. Given these high amounts, and the potential for some heavier
rain rates (already observed just offshore on radar), we have
opted to issue a Flash Flood Watch for those areas.
Across the rest of the area, a steadier and more moderate rain is
expected through tonight. Average rain totals in those areas has
stayed very consistent with the previous forecast: about 2-3
inches. While steady rain of that amount, spread over a day or so,
should not lead to significant flooding problems, a few low-lying
areas could also see some flooding. We have not issued a watch
yet, but a Flood Watch could eventually be required for parts of
the area further inland.
Regarding temperatures, the values across the area have been a
little more extreme than models have suggested with Albany already
down to 57 degrees at 15Z, and Cross City up to 78. The more
substantial temperature gradient was reflected in updates to the
temperature forecast, and likely indicates that the front is a
little stronger than models are suggesting. We expect that may
help focus heavier rain closer to the front (closer to the coast),
and that global models may be overdoing inland rain forecasts by a
small amount.
Finally, radar has shown some shallow supercells at times
offshore, and as the warm front reaches parts of the coast, these
could conceivably affect a narrow part of our land areas close to
the Gulf. In general, rotation has been strongest when cells are
within about 10 miles of the warm front. An isolated tornado or
strong wind gust can't be ruled out.
&&
.Hydrology...
Observations, MRMS analysis, and dual pol radar estimates suggest
that rain rates over our land areas thus far have mainly been
below 0.5"/hr. This is expected to continue over the bulk of the
area through tonight, with the exception of areas along and south
of Interstate 10, and from Tallahassee to the west. Rainfall rate
estimates offshore (MRMS, EVX, TLH) have been considerably higher,
and at times have reached around 3"/hr. As the warm front becomes
anchored near the aforementioned areas, these heavier showers and
storms are expected to begin affecting parts of the area. For that
reason, flash flooding will be possible and a Flash Flood Watch
was issued for the Florida Panhandle. Elsewhere, the steadier rain
may be unlikely to lead to flash flooding, but a long duration
moderate-heavy rain could lead to some minor flooding issues in
low-lying or urban areas.
&&
.Prev Discussion [303 AM EST]...
.Short Term [Tonight Through Tuesday]...
Much of the forcing for heavy rain will remain in place through
tonight. The low will be weakening as we move into Monday with the
heavy rain threat ending during the day. For a discussion on storm-
total rainfall and any flooding concerns, please see the hydrology
discussion below. Drier air will return for Tuesday.
Temperatures will be pretty steady tonight and be a few degrees
milder than today on Monday. By Tuesday, we will return to
seasonal readings with highs ranging from the lower 70s north to
around 80 near Cross City.
.Long Term [Tuesday Night Through Sunday]...
Zonal flow aloft will be in place over the Southeast at the start of
the period with warm and dry conditions expected for Wednesday. An
upper trough over the western U.S. will sweep quickly eastward and
help drive a cold front across the forecast area Thursday or
Thursday night. PoPs associated with this frontal passage will be
kept in the slight to low-end chance range. It will remain warm
ahead of the front, but not at the record-breaking levels that
we've seen recently. After frontal passage, we will begin to see
cooler nighttime lows which will finally dip close to seasonal
levels (upper 40s north to lower 50s south) by Friday night.
.Aviation...
[Through 06Z Monday] IFR cigs will develop this morning and remain
in place through tonight. Widespread rain will occasionally be
heavy, keeping visibility limited as well. In addition, gusty
northeast winds will impact all terminals.
.Marine...
Small craft advisory conditions are expected to develop today across
the waters west of Apalachicola today as low pressure continues to
develop over the north central Gulf of Mexico. The eastern waters
should hold in the exercise caution range today, but the advisory
may need to be briefly extended eastward tonight. It should also
be noted that a risk for severe storms and waterspouts will be in
place today. As the low weakens and is absorbed by a front, winds
will quickly decrease on Monday. Light to moderate offshore winds
will then prevail through Tuesday night. Onshore winds will
increase ahead of the next front from Wednesday night into
Thursday with a frontal shift to northwest winds that afternoon.
.Fire Weather...
No concerns.
&&
.Preliminary Point Temps/PoPs...
Tallahassee 70 64 72 63 77 / 100 100 60 30 10
Panama City 70 64 72 61 75 / 100 100 60 20 10
Dothan 64 54 63 54 73 / 100 90 60 20 10
Albany 66 55 63 56 73 / 100 100 70 40 10
Valdosta 71 60 69 62 75 / 100 100 70 30 10
Cross City 79 69 78 67 80 / 80 90 70 30 20
Apalachicola 74 67 74 63 76 / 100 100 70 30 10
&&
.TAE WATCHES/WARNINGS/ADVISORIES...
FL...High Rip Current Risk through late tonight FOR Coastal Bay-
Coastal Franklin-South Walton.
Flash Flood Watch through Monday morning FOR Calhoun-Central
Walton-Coastal Bay-Coastal Franklin-Coastal Gulf-Coastal
Wakulla-Gadsden-Holmes-Inland Bay-Inland Franklin-Inland
Gulf-Inland Wakulla-Jackson-Leon-Liberty-North Walton-South
Walton-Washington.
GA...NONE.
AL...NONE.
GM...Small Craft Advisory until 7 AM EST Monday FOR Coastal waters
from Apalachicola to Destin FL out 20 NM-Waters from
Apalachicola to Destin FL from 20 to 60 NM.
&&
NEAR TERM...LAMERS
SHORT TERM...WOOL
LONG TERM...WOOL
AVIATION...CAMP
MARINE...WOOL
FIRE WEATHER...CAMP
HYDROLOGY...LAMERSIn the hours before
Special weather statement, Nov 8, 11:07 AM EST, 40 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TALLAHASSEE FL
1107 AM EST SUN NOV 8 2015
FLZ014-115-081630-
COASTAL FRANKLIN FL-INLAND GULF FL-
1107 AM EST SUN NOV 8 2015
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN FRANKLIN COUNTY
UNTIL 1130 AM EST...
AT 1107 AM EST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 2 MILES SOUTH OF APALACHICOLA...MOVING NORTH AT
20 MPH.
WIND GUSTS UP TO 50 MPH WILL BE POSSIBLE WITH THIS STORM.
LOCATIONS IMPACTED INCLUDE...
APALACHICOLA...BAY CITY AND APALACHICOLA AIRPORT.
LAT...LON 2981 8503 2980 8490 2978 8492 2978 8493
2976 8493 2976 8494 2975 8494 2974 8497
2975 8499 2974 8499 2973 8496 2973 8498
2971 8503
TIME...MOT...LOC 1607Z 182DEG 17KT 2971 8499
08-LAMERSLocal storm report, Nov 8, 11:39 AM EST, 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TALLAHASSEE FL
1139 AM EST SUN NOV 08 2015
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1130 AM HEAVY RAIN APALACHICOLA AIRPORT 29.72N 85.03W
11/08/2015 M2.03 INCH FRANKLIN FL ASOS
FELL IN 32 MINUTES.
&&
08-LAMERSThe office that day
Everything else NWS Tallahassee, FL issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Nov 8, 1:06 AM EST | Special Marine Warning | TAE | 24 min | |
| Nov 8, 1:34 AM EST | Special Marine Warning | TAE | 56 min | |
| Nov 8, 2:32 AM EST | Special Marine Warning | TAE | 58 min | |
| Nov 8, 3:24 AM EST | Special Marine Warning | TAE | 66 min | |
| Nov 8, 3:47 AM EST | Rip Current Statement | TAE | Bay, Franklin, Gulf, Walton | 45 hr |
| Nov 8, 5:16 AM EST | Special Marine Warning | TAE | 59 min | |
| Nov 8, 6:53 AM EST | Special Marine Warning | TAE | 67 min | |
| Nov 8, 7:55 AM EST | Special Marine Warning | TAE | 65 min | |
| Nov 8, 8:53 AM EST | Special Marine Warning | TAE | 82 min | |
| Nov 8, 9:50 AM EST | Flash Flood Watch | TAE | Bay, Calhoun, Franklin, Gadsden, Gulf, Holmes and 5 more | 24 hr |
| Nov 8, 10:10 AM EST | Special Marine Warning | TAE | 65 min | |
| Nov 8, 11:07 AM EST | Special Weather Statement | TAE | Franklin | 23 min |
| Nov 8, 12:13 PM EST | Flood Watch | TAE | Jefferson, Madison | 22 hr |
| Nov 8, 1:16 PM EST | Special Marine Warning | TAE | 59 min | |
| Nov 8, 2:03 PM EST | Special Marine Warning | TAE | 57 min | |
| Nov 8, 2:06 PM EST | River Flood Warning | TAE | Holmes, Washington | 5 days |
| Nov 8, 3:14 PM EST | Special Marine Warning | TAE | 2 hr | |
| Nov 8, 5:12 PM EST | Special Marine Warning | TAE | 63 min |
Nearby
Flash Flood Warnings in Florida, 2015Every flash flood warning in 2015
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.